October 18, 1985

Levothyroxine Overdose Associated With Seizures in a Young Child

Author Affiliations

From the Clinical Toxicology Fellowship Program (Dr Kulig) and the Department of Pediatrics (Drs Golightly and Rumack), University of Colorado School of Medicine, Denver; and the Rocky Mountain Poison Center (Drs Kulig and Rumack) and the Rocky Mountain Drug Consultation Center (Dr Golightly), Denver General Hospital.

JAMA. 1985;254(15):2109-2110. doi:10.1001/jama.1985.03360150085029

IT IS estimated that approximately 18 million prescriptions for thyroid preparations are filled annually in the United States. Based on recent data from the American Association of Poison Control Centers, it has also been estimated that some 5,600 cases of thyroid overdose occur annually in this country.1 Despite these figures, the reported cases of symptomatic patients after thyroid overdose have been few, presumably because of the generally benign nature of the subsequent clinical course. We recently were consulted on an unusual case of levothyroxine sodium poisoning in which clinical hyperthyroidism and convulsions occurred seven days after ingestion of the drug.

Report of a Case  A 30-month-old, previously healthy boy was thought to have ingested up to one hundred eighty 0.1-mg tablets of levothyroxine sodium (Synthroid) sometime between 9 and 11 AM, when his mother discovered that her pill bottle was open and that 180 tablets were missing. At 12:30